On a theorem of lovász on covers inr-partite hypergraphs
- 82 Downloads
A theorem of Lovász asserts that τ(H)/τ*(H)≤r/2 for everyr-partite hypergraphH (where τ and τ* denote the covering number and fractional covering number respectively). Here it is shown that the same upper bound is valid for a more general class of hypergraphs: those which admit a partition (V1, ...,V k ) of the vertex set and a partitionp1+...+p k ofr such that |e⌢V i |≤p i ≤r/2 for every edgee and every 1≤i≤k. Moreover, strict inequality holds whenr>2, and in this form the bound is tight. The investigation of the ratio τ/τ* is extended to some other classes of hypergraphs, defined by conditions of similar flavour. Upper bounds on this ratio are obtained fork-colourable, stronglyk-colourable and (what we call)k-partitionable hypergraphs.
Mathematics Subject Classification (1991)05 C 65 05 D 15
Unable to display preview. Download preview PDF.
- M. Krivelevich: Approximate set covering in uniform hypergraphs, preprint.Google Scholar
- L. Lovász: On minimax theorems of combinatorics, Doctoral Thesis,Mathematikai Lapok,26 (1975), 209–264. (in Hungarian)Google Scholar
- L. Lovász: Covers, packings and some heuristic algorithms, in:5th British Comb. Conf., Congressus Numerantium 15 Utilitas Math., Winnipeg, 1976, 417–429.Google Scholar
- A. A. Sapozhenko: On the complexity of disjunctive normal forms obtained by greedy algorithm,Discret. Analyz,21 (1972), 62–71. (in Russian)Google Scholar